Alert archive / Michigan / Gale Warnings in 2022

Gale Warning 13, NWS Detroit, MI

February 26, 2022

NWS Detroit, MI issued this gale warning at Feb 26, 2022, 9:22 AM EST. It took effect at Feb 26, 2022, 2:00 PM EST. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2022, 9:22 AM EST (14:22 UTC)
In effect from
Feb 26, 2022, 2:00 PM EST
Expired
Feb 27, 2022, 3:56 PM EST
In force
26 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

436 
WHUS73 KDTX 261422
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
922 AM EST Sat Feb 26 2022

LHZ361>363-462-463-270330-
/O.NEW.KDTX.GL.W.0013.220226T1900Z-220227T2200Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
922 AM EST Sat Feb 26 2022

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM EST
SUNDAY...

* WHAT...Expect sustained winds up to 26 knots from the west 
  with gusts up to 39 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore, Lake Huron 
  from Sturgeon Point to Alabaster MI beyond 5NM off shore, Lake 
  Huron from Port Austin to Harbor Beach beyond 5NM Off Shore 
  and Lake Huron from Harbor Beach to Port Sanilac beyond 5NM 
  Off Shore.

* WHEN...The maximum winds are expected around 10 PM EST 
  Saturday with the largest waves expected around 4 PM EST 
  Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Southwest winds 20-30 knots with gusts of
  35-40 knot gales out of the southwest late this afternoon
  trending west tonight. Northwest winds 20 to 25 knots on Sunday
  with gusts to 35 knot gales. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
3 follow-up statements
163 
WHUS73 KDTX 270256
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
956 PM EST Sat Feb 26 2022

LHZ361>363-462-463-271530-
/O.CON.KDTX.GL.W.0013.000000T0000Z-220227T2200Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
956 PM EST Sat Feb 26 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST SUNDAY...

* WHAT...Expect sustained winds up to 27 knots from the west 
  with gusts up to 39 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Port Austin to 
  Harbor Beach beyond 5NM Off Shore, Lake Huron from Sturgeon 
  Point to Alabaster MI beyond 5NM off shore, Lake Huron from 
  Presque Isle Light to Sturgeon Point MI beyond 5NM off shore 
  and Lake Huron from Harbor Beach to Port Sanilac beyond 5NM 
  Off Shore.

* WHEN...The maximum winds are expected around 10 PM EST 
  Saturday with the largest waves expected around 4 PM EST 
  Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Southwest winds 20-30 knots with gusts of
  35-40 knot gales out of the southwest late this afternoon
  trending west tonight. Northwest winds 20 to 25 knots on Sunday
  with gusts to 35 knot gales. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
593 
WHUS73 KDTX 271420
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
920 AM EST Sun Feb 27 2022

LHZ462-463-271530-
/O.CAN.KDTX.GL.W.0013.000000T0000Z-220227T2200Z/
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
920 AM EST Sun Feb 27 2022

...GALE WARNING IS CANCELLED...

Northwest winds will increase today, but expecting to hold mostly
around 30 knots, with just a brief gust to gales in the 
afternoon, as much of southern Lake Huron remains ice covered as 
well. 


$$

LHZ361>363-272200-
/O.CON.KDTX.GL.W.0013.000000T0000Z-220227T2200Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
920 AM EST Sun Feb 27 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 24 knots from the 
  northwest with gusts up to 37 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Sturgeon Point 
  to Alabaster MI beyond 5NM off shore and Lake Huron from 
  Presque Isle Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 4 PM EST Sunday 
  with the largest waves expected around 4 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

sf
470 
WHUS73 KDTX 272056
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
356 PM EST Sun Feb 27 2022

LHZ361>363-272200-
/O.CAN.KDTX.GL.W.0013.000000T0000Z-220227T2200Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
356 PM EST Sun Feb 27 2022

...GALE WARNING IS CANCELLED...

Gusts have generally dropped below gales, which has allowed the
Gale Warning to be cancelled. Isolated gusts to gales may linger 
as winds diminish this evening. 

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Feb 26, 5:55 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 26, 5:55 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
555 AM EST Sat Feb 26 2022

.AVIATION...

Resident lake moisture plume will maintain lower VFR to MVFR stratus
and strato-cu this morning/early afternoon with some light flurry
activity possible early in the morning. Decent signal for clearing
skies remains for this afternoon with open skies likely by evening.
West-southwest winds will increase with gusts to 20+ knots from this
afternoon into tonight (especially evening period).

For DTW...Ceilings will fluctuate near 5kft this morning and then
scatter out during the afternoon. Light snow flurries within lake
moisture plume will be of little consequence early this morning.

.DTW THRESHOLD PROBABILITIES...

* High in ceilings aob 5000 feet this morning, low this afternoon.

* High for ptype of snow this morning.

&&

.PREV DISCUSSION...
Issued at 358 AM EST Sat Feb 26 2022

DISCUSSION...

High pressure from the Plains has expanded eastward through the Mid
MS Valley overnight and into the Ohio River Valley. This placement
of the high has brought about westerly flow over lower MI which has
dislodged a Lake MI moisture plume that is now drifting across SW
lower MI. Lapse rates between 2-4kft remain steep overnight and this
moisture will feed into it with the bulk of the moisture occuring
near the DGZ. This should be enough to produce at least flurries
across much of the area as it drifts through between 12-18Z as lapse
rates deepen further. Not expecting much in the way of accumulations
as there isn't a continuous feed of moisture to help it across the
state. The plume will be losing moisture along the way and soundings
show the moisture depth being shallow already. Flow becomes more
southwesterly through the morning introducing more dry air in the BL
further helping scour out the remaining showers heading into the
afternoon. Winds will be a little gusty today reaching 20-25 mph
with fairly uniform winds in the 1-4kft layer in the 20 knot range.

A 130 knot jet streak diving through central Canada will push a mid
level trough through Ontario on Sunday. Models are showing a little
stronger mid level wave within the trough skirting northern Lake
Huron which will send a back door cold front down the long axis of
the lake and into the Thumb early in the day. Better signals in the
theta e gradient along the boundary, weak fgen, and surface
convergence all continue to point to light snow chances Sunday.
Front pushes south over Lake Erie but may just pivot over the
immediate area and arc back to the NW while beginning to wash out
with the building ridge. So expecting light snow showers early in
the day with clouds scouring out in the afternoon. Again, little to
no accumulation is expected at this time. Temperatures will drop off
overnight with the clearing skies and a thermal trough overhead,
likely falling into the single digits across most areas.

The current split flow pattern with convergence over the Great Lakes
will shift to northwest flow heading into the new week. High
pressure will start the week off but a series of weak systems
embedded in the flow will bring several chances of precip through
the week. The first coming late Tuesday as the left exit region of a
weakening inbound jet streak reaches the area with a low amplitude mid
level wave. The forcing will be strung out northwest to southeast in
the northwesterly flow so questions as to how far south it will
progress while the nose of the jet forces it farther northeast into
Ontario. The next stronger wave would then arrive Wednesday night.
With the main baroclinic zone wavering over the region, expect max
temps to fluctuate as well through the week from the low 30s into the
40s at times.

MARINE...

High pressure sliding across the Ohio Valley keeps southwest flow in
place for the daytime period. Low pressure tracking toward Hudson
Bay this afternoon will tighten the gradient across the Great Lakes,
with a steady increase in sustained SW flow throughout the day. A
brief window of gusts to gales will be possible this afternoon
before mixing depths plummet as warm/stable air moves in aloft.
Gusts hold around 30 kts tonight before mixing depths rebound Sun
morning as a cold front shifts winds to the NW. Renewed mixing
depths present another brief opportunity for gusts to gales Sun
morning, although the better wind field will be east of the area.
The limited duration and marginal intensity for gale potential
today and tomorrow will preclude headlines for this event.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...DRK
MARINE.......MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 26, 4:18 AM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
418 AM EST Sat Feb 26 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
418 AM EST Sat Feb 26 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
418 AM EST Sat Feb 26 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

Nearby

Gale Warnings in Michigan, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.